Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 69, NWS Omaha, NE

April 11, 2001Nemaha County, Richardson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 11, 2001, 2:58 AM CDT for Nemaha County, Richardson County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 11, 2001, 2:58 AM CDT (07:58 UTC)
Expired
Apr 11, 2001, 4:00 AM CDT
In force
62 min
Issued by
NWS Omaha, NE
Area
Whole counties

Counties Nemaha County, NE, Richardson County, NE

The radar

The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 3:07 AM CDTThunderstorm Wind 60 EJohnson, NEThunderstorm wind gusts estimated by trained spotter.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 2:00 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 110800
SVROMA
NEC127-147-110900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
258 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEMAHA COUNTY IN SOUTHEAST NEBRASKA
  RICHARDSON COUNTY IN SOUTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF FALLS CITY

* UNTIL 400 AM CDT

* AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WIND FROM 18 MILES NORTHWEST OF
  BROCK TO 18 MILES SOUTHWEST OF HUMBOLDT...OR FROM 26 MILES
  SOUTHEAST OF LINCOLN TO 32 MILES SOUTHEAST OF BEATRICE...MOVING
  NORTHEAST AT 55 MPH.

* SOME LOCATIONS AFFECTED...
  AUBURN...BROCK...DAWSON...HUMBOLDT
  BARADA...BROWNVILLE...FALLS CITY...NEMAHA
  RULO

THIS IS A VERY DANGEROUS STORM! TAKE SHELTER ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND GLASS DOORS.

WINDS OF UP TO 80 MPH AND WIDESPREAD DAMAGE ARE POSSIBLE...IN 
ADDITION TO LARGE HAIL. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CDT WEDNESDAY MORNING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4053 9608 4027 9602 84000 9602 4001 9534
          4037 9563 4059 9577

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:06 PM CDT, 11 hours 52 minutes earlier.

Area forecast discussion, Apr 10, 3:06 PM CDT, 11 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
306 PM CDT TUE APR 10 2001

PRIMARY CONCERNS ARE SEVERE WEATHER POTENTIAL THROUGH
WED...RAINFALL...TEMPS...AND WINDS AS A MAJOR CYCLONE MOVES
NORTHEAST ACROSS THE AREA.

IN THE SHORT TERM...VERY MOIST AND UNSTABLE AIR FROM AMA N.E. TO TOP
AT 850 MB WAS UNDERESTIMATED BY MODELS.  ETA AGAIN SEEMS TO LOSE
SOME OF THE MOISTURE WHILE AVN REMAINS MOIST.  THIS AIR ADVECTING
NWD UNDER A SERIES OF RIPPLES IN THE UPPER JET HAS RESULTED IN
REPEAT TSTM DEVELOPMENT AND SLOWED TIEH NWD ADVANCE OF THE WARM
FRONT.  AS THIS PROCESS IS LIKELY TO CONTINUE WITH UPPER DIFL LIKELY
INCREASING AHEAD OF MAIN LOW OVERNIGHT...THE PROSPECTS FOR SVR WX
WILL CONTINUE.  ALSO THINK THE MODELS WILL REMAIN TOO FAST WITH THE
WARM FRONT.  FLOODING IS POSSIBLE...BUT STORMS SHOW FAST
MOVEMENT...SO WILL NOT HEADLINE FOR NOW.

ETA AND AVN ARE IN EXCELLENT AGREEMENT ON POSITIONS OF LOW AT SFC
AND ALOFT THRU 36 HRS...WITH ETA FASTER AFTER THAT.  DESPITE THESE
SIMILARITIES...THE AVN IS FASTER IN LIFTING THE DRY SLOT INTO OUR
AREA WEDNESDAY.  WILL TAKE A COMPROMISE SOLUTION.

WIND WILL ALSO BE A PROBLEM WED AND WED NIGHT AS THE STRONG LOW
MOVES THROUGH ERN NEB THEN MN.  GRADIENT DOES NOT LOOK QUITE AS
TIGHT AS LAST SYSTEM...SO FAR.  WINDS SHOULD DIE OUT GRADUALLY ON
THU AS WINDS ARE COUNTERACTED BY A DYING GRADIENT.

THU. NIGHT LOOKS COOL AND DRY PER GUIDANCE...WITH NO BIG CHANGES TO
EXTENDED.

.OMA...NONE.
POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 9:23 PM CDTSevere Thunderstorm WarningOAXBoone37 min
Apr 10, 10:00 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte45 min
Apr 10, 10:47 PM CDTSevere Thunderstorm WarningOAXMadison, Platte, Stanton43 min
Apr 10, 11:11 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Stanton39 min
Apr 10, 11:46 PM CDTTornado WarningOAXCuming, Thurston29 min
Apr 11, 12:20 AM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston40 min
Apr 11, 1:15 AM CDTSevere Thunderstorm WarningOAXMadison, Platte45 min
Apr 11, 1:41 AM CDTSevere Thunderstorm WarningOAXJefferson, Saline64 min
Apr 11, 2:12 AM CDTSevere Thunderstorm WarningOAXGage63 min
Apr 11, 2:28 AM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge32 min
Apr 11, 2:34 AM CDTSevere Thunderstorm WarningOAXLancaster56 min
Apr 11, 2:38 AM CDTSevere Thunderstorm WarningOAXJohnson, Pawnee52 min
Apr 11, 2:51 AM CDTSevere Thunderstorm WarningOAXOtoe54 min
Apr 11, 3:10 AM CDTSevere Thunderstorm WarningOAXCass50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.